Kansas, 2017Flash Flooding and Flooding in Kansas, August 21 to 23, 2017
August 21 to 23, 2017 · NWS EAX · 11 events in 4 counties and zones
From August 21st through the 22nd, multiple rounds of heavy rain fell, with some of the highest totals observed over the southwestern portions of the Kansas City metro area and other locations south of Kansas City. Widespread amounts of 4 to 6 were recorded, with isolated reports of 8 to nearly 10.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
From August 21st through the 22nd, multiple rounds of heavy rain fell, with some of the highest totals observed over the southwestern portions of the Kansas City metro area and other locations south of Kansas City. Widespread amounts of 4 to 6 were recorded, with isolated reports of 8 to nearly 10. In addition to numerous roads and some schools closed due to widespread flooding, record crests were made on Indian Creek at State Line Road as well as in Overland Park. Several water rescues were made overnight Monday into Tuesday morning, with one fatality due to flooding. The fatality occurred on the east side of HWY 69 near 363rd St in Miami County, where deep rushing water was present. More information can be found at the dedicated website for this event from the NWS in Pleasant Hill. https://www.weather.gov/eax/SignificantFloodingEventofAugust21st-22nd2017 .
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 21, 5:49 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 21, 5:49 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
649 PM CDT Mon Aug 21 2017
.Discussion...
Issued at 340 PM CDT MON AUG 21 2017
Main concerns in the near term remain focused on heavy rain and
possible flash flooding as a very moist atmosphere remains in
place. Main focus for convection this afternoon looks to be a
remnant convergent line/outflow boundary now stretching from
central Missouri west into northeastern Kansas. Storms have
been developing along this feature this afternoon with primary
impacts felt across the northern Metro so far. Convection
allowing models indicate this activity will start sliding east in
a couple of hours with attention then shifting to our north where
a cold front is set to arrive later tonight. All available
guidance shows this boundary lighting up with convection later
this evening with activity slowly settling south during the
overnight and early morning hours. Overall concerns earlier today
for flash flooding seem a bit suppressed due to faster system
movement as seen on today's model runs, however convection
currently impacting the northern Metro and precip from earlier
today has undoubtedly further primed soils for possible flash
flooding later tonight. As a result, no planned changes to the
flash flood watch with this afternoon's fcst package. With PWAT
values anywhere between 2-3 standard deviations above normal,
along with a southwesterly directed low-level jet overnight and
decent upper divergence in the right entrance region of an upper
jetstreak to our north, the atmosphere appears more than set for
heavy rain production. The only caveat that remains to be seen is
whether the faster system movement leads to less residence time
over primed basins, and thus lower precip totals than previously
forecast. Lets hope this is the case but current radar trends and
recent reports across the north side of the Metro offer
decreasing hope to this scenario and as a result, it could very
well be a busy night across the area. If there's one bit of good
news is that ongoing precip and convective overturning from
earlier convection has helped to stabilize the environment to some
degree. While a few stray severe storms cannot be ruled out, the
overall threat this evening and overnight will be focused on hydro
concerns.
Precip to quickly come to an end late Tuesday morning and
afternoon from north to south. Cool high pressure will quickly
build into the region during the afternoon tomorrow with dry
conditions persisting right through mid/late week. Unseasonably
cool air will filter into our region with high temps from
Wednesday through Friday struggling to reach the 80 degree mark.
High pressure across the Great Lakes and a southwestward extending
surface ridge axis look to keep our region dry through late week
before rain chances reappear as we head into the weekend.
&&
.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 649 PM CDT MON AUG 21 2017
Another round of thunderstorms is developing west of STJ and the
KC area and will likely expand in coverage and track across much
of the region this evening and overnight. Could see off-and-on
storms for more than 6 hours in many locations before clearing out
from north to south around sunrise.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 10 PM CDT this evening through Tuesday
morning for KSZ025-057-060-102>105.
MO...Flash Flood Watch from 10 PM CDT this evening through Tuesday
morning for MOZ012>016-020>024-028>032-037>039-043>045-053-
054.
&&
Discussion...32
Aviation...HawblitzelHazardous weather outlook, Aug 21, 2:15 AM CST, 16 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
315 AM CDT Mon Aug 21 2017
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-220815-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
315 AM CDT Mon Aug 21 2017
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Multiple rounds of thunderstorms are possible this afternoon and
this evening, some which could become strong to severe. Strong
winds, hail and perhaps even an isolated tornado are possible with
the afternoon round especially along and north of Highway 36, and
strong winds are possible with the late evening-overnight round
throughout the outlook area.
In addition to the severe threat, flooding will be a concern this
evening and tonight throughout the outlook area. Several inches of
rain are possible, and may fall very rapidly in stronger storms.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 21, 4:12 PM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
512 PM CDT MON AUG 21 2017
MOZ025-032-033-040-212315-
Macon MO-Chariton MO-Randolph MO-Howard MO-
512 PM CDT MON AUG 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHARITON...RANDOLPH...
NORTHEASTERN HOWARD AND SOUTHEASTERN MACON COUNTIES UNTIL 615 PM
CDT...
At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Keytesville, or 8 miles northwest of Salisbury, moving east at 40
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Moberly, Salisbury, Huntsville, Higbee, Keytesville, Clark, Cairo,
Renick, Jacksonville, Clifton Hill, Dalton, Excello, Prairie Hill and
Wien.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3925 9232 3925 9237 3933 9301 3964 9305
3973 9229
TIME...MOT...LOC 2211Z 269DEG 34KT 3950 9292
CDBLocal storm report, Aug 21, 4:19 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
519 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM FLASH FLOOD MOSBY 39.31N 94.29W
08/21/2017 CLAY MO FIRE DEPT/RESCUE
SCHOOL BUS STRANDED DUE TO HIGH WATER.
CHILDREN ON BOARD.
&&Local storm report, Aug 21, 4:43 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
543 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 2 E LIBERTY 39.24N 94.39W
08/21/2017 CLAY MO PUBLIC
BRIDGE OVER RUSH CREEK CLOSED DUE TO HIGH
WATER.
&&Special weather statement, Aug 21, 6:14 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
714 PM CDT MON AUG 21 2017
MOZ046-220045-
Cooper MO-
714 PM CDT MON AUG 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COOPER COUNTY UNTIL
745 PM CDT...
At 714 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Bunceton, or 10 miles southeast of Boonville, moving
east at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Prairie Home.
LAT...LON 3886 9253 3871 9261 3876 9278 3893 9272
3890 9251
TIME...MOT...LOC 0014Z 285DEG 24KT 3883 9266
CDBLocal storm report, Aug 21, 6:16 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
716 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 3 E PILOT GROVE 38.87N 92.85W
08/21/2017 E70 MPH COOPER MO TRAINED SPOTTER
&&Local storm report, Aug 21, 6:42 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
742 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 8 SW NELSON 38.90N 93.13W
08/21/2017 PETTIS MO PUBLIC
LARGE TREE DOWN, POWER LINES DOWN AND ROOF
TORN OFF A BARN.
&&Event by event
8 flash flood, 2 flood, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Atchison
- When
- August 21, 7:00 PM CST to 10:00 PM CST
- Where
- Atchison County, 0.66 mi WNW of Cummings to 1.31 mi SW of Cummings
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.474, -95.261
Water was flowing over roadways near Cummings.
Flash Flood, Atchison
- When
- August 21, 7:47 PM CST to 10:47 PM CST
- Where
- Atchison County, 5.96 mi WSW of Cummings to 4.36 mi SW of Cummings
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.423, -95.344
Water was flowing over the roadways near Cummings.
Thunderstorm Wind, Johnson
- When
- August 21, 9:00 PM CST to 9:03 PM CST
- Where
- Johnson County, De Soto
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.980, -94.970
A trained spotter reported a 63 mph measured wind gust.
Flash Flood, Leavenworth
- When
- August 21, 9:25 PM CST to August 22, 12:25 AM CST
- Where
- Leavenworth County, 1.38 mi NE of Lansing to 1.27 mi NE of Lansing
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.263, -94.881
Kansas HWY 5 was shutdown near 7 Mile Creek, due to water flowing over the road.
Flash Flood, Johnson
- When
- August 21, 11:56 PM CST to August 22, 2:56 AM CST
- Where
- Johnson County, 2.26 mi ESE of Olathe to 2.34 mi ESE of Olathe
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.870, -94.780
Several feet of running water was reported running over the road at 143rd and Locust.
Flash Flood, Miami
- When
- August 22, 2:40 AM CST to 5:40 AM CST
- Where
- Miami County, 4.73 mi SW of Antioch to 5.46 mi E of Bucyrus
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.670, -94.990
Numerous roads were closed across Miami County due to flash flooding.
Flash Flood, Miami
- When
- August 22, 3:11 AM CST to 6:11 AM CST
- Where
- Miami County, 2.27 mi ENE of New Lancaster to 1.87 mi ENE of New Lancaster
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.480, -94.690
HWY 69 at 359th St was closed due to flash flooding.
Flash Flood, Miami
- When
- August 22, 3:12 AM CST to 6:12 AM CST
- Where
- Miami County, 4.09 mi N of Hillsdale to 0.98 mi NNW of Wagstaff
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.729, -94.843
US HWY 169 was closed just south of Spring Hill due to flooding on the roadway.
Flash Flood, Miami
- When
- August 22, 3:50 AM CST to 6:50 AM CST
- Where
- Miami County, 1.92 mi ENE of New Lancaster to 2.35 mi ENE of New Lancaster
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 38.480, -94.697
A vehicle hydroplaned off the road on HWY 69 near 363rd Street. The vehicle left the roadway, then sank into the flooded ditch alongside the road. An occupant in the vehicle perished.
Flood, Johnson
- When
- August 22, 7:52 AM CST to 1:52 PM CST
- Where
- Johnson County, 0.54 mi W of Kenneth to 0.75 mi W of Kenneth
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.850, -94.610
A family was stranded on a roof at 151st and Kenneth.
Flood, Leavenworth
- When
- August 22, 9:15 PM CST to August 23, 12:15 AM CST
- Where
- Leavenworth County, 1.83 mi N of Easton to 1.64 mi N of Easton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.376, -95.124
Numerous vehicles were running into roadways at 231st and Millwood, along Stranger Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, August 21, 20171 death · 1 event
- Heat in Illinois, August 21, 201715 injured · 19 events
- Flash Flooding and Flooding in Missouri, August 21 to 22, 20171 in hail · 31 events
- Flash Flooding and Damaging Winds in Kansas, August 21 to 22, 201770 kt wind · 20 events
- Hail and Damaging Wind in South Dakota, August 21, 20172 in hail · 17 events
- Hail and Damaging Winds in Maryland, August 21 to 22, 20171 in hail · 15 events
- Flash Flooding and Hail in South Dakota, August 21, 20171.75 in hail · 14 events
- Heat in Missouri, August 21, 201711 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 21, 201756 kt wind · 10 events
- Heat in Arkansas, August 21, 20177 events
- Damaging Winds in Virginia, August 21, 201750 kt wind · 5 events
- Hail and Damaging Wind in Iowa, August 21, 20171 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718670, 718671, 718679, 718672, 718673, 718674, 718675, 718676, 718677, 718680, 718678.